Michigan, 2013Hail and Damaging Winds in Michigan, June 17, 2013
June 17, 2013 · NWS GRR · 4 events in 4 counties and zones
Severe thunderstorms brought down several trees across a few counties in southwest lower Michigan and resulted in a peak wind gust of 68 mph at the Kalamazoo airport. There was also an isolated reported of one inch diameter hail in Kenty county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought down several trees across a few counties in southwest lower Michigan and resulted in a peak wind gust of 68 mph at the Kalamazoo airport. There was also an isolated reported of one inch diameter hail in Kenty county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 17, 2:35 PM EST, 3 hours earlier.
Area forecast discussion, Jun 17, 2:35 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 PM EDT MON JUN 17 2013
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE
.SYNOPSIS...
ISSUED AT 335 PM EDT MON JUN 17 2013
A COLD FRONT WILL SLIP SOUTH THROUGH THE REGION THIS EVENING
BRINGING WITH IT THE CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS THIS EVENING MAY BE STRONG WITH DAMAGING WINDS AND HAIL.
DRY WEATHER IS EXPECTED LATE TONIGHT AS HIGH PRESSURE BEGINS TO
BUILD INTO THE GREAT LAKES. THE HIGH WILL REMAIN SITUATED OVER THE
AREA THROUGH MUCH OF THE WORK WEEK BRINGING DRY WEATHER THROUGH
FRIDAY. HIGHS WILL BE COOLER TUESDAY AND WEDNESDAY BEHIND THE FRONT
IN THE LOWER TO MIDDLE 70S. A WARMING TREND IS EXPECTED LATER IN THE
WEEK WHICH WILL PUSH HIGHS BACK INTO THE 80S BY FRIDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 335 PM EDT MON JUN 17 2013
MAIN CONCERN IN THE SHORT TERM REVOLVES AROUND THE CONVECTIVE THREAT
THIS EVENING AND CHANCES FOR SEVERE. OTHERWISE...QUIET WEATHER IS
EXPECTED THE REMAINDER OF THE SHORT TERM.
INSTABILITY HAS BUILT SOME THIS AFTERNOON WITH SURFACE BASED CAPE
VALUES IN EXCESS OF 1000 J/KG. LI VALUES HAVE DIPPED TO AROUND -4C.
SURFACE MOISTURE MIXING OUT HAS LIMITED THE INSTABILITY POTENTIAL
SOME THOUGH AS EXPECTED. CONVECTION THIS AFTERNOON AND EVENING DOES
HAVE SYNOPTIC SCALE SUPPORT GOING FOR IT THOUGH IN REGARD TO
ENTRANCE REGION JET STREAK UPPER DIVERGENCE AND A MID LEVEL
SHORTWAVE SWINGING THOUGH. IN ADDITION...DEEP LAYER 0-6KM SHEAR
VALUES ARE IN EXCESS OF 40 KNOTS WHICH HAS ALLOWED STORMS TO ROTATE
AND BECOME SEVERE. LARGE HAIL HAS BEEN REPORTED IN SAGINAW COUNTY
OVER IN DTX/S FORECAST AREA. A LAKE SHADOW OF STABILITY DOES EXIST
AND WE WILL CONTINUE TO MONITOR STORMS ROLLING SOUTHEAST OUT OF
WISCONSIN AND THE CHANCE THAT ADDITIONAL STORMS MAY FIRE IN THE
EASTERN CWA. CONVECTION SURVIVED A LAKE TRIP YESTERDAY EVENING AND
MAY THIS EVENING AS WELL GIVEN THE QUICK FLOW AND THE CHANCE THAT IT
MAY NOT ROOT IN THE BOUNDARY LATER. BOTTOM LINE...SCATTERED
CONVECTION EXPECTED THROUGH THE EVENING.
THE NAM INDICATES SOME CLOUDS DROPPING SOUTH TONIGHT POST FRONTAL
AND FEEL IT MAY BE ONTO SOMETHING. TRIED TO INCREASE CLOUD COVER
SOME TONIGHT INTO TUESDAY IN A BANDED CLOUD STRUCTURE ON THE NORTH
SIDE OF THE SURFACE FRONT. OTHERWISE DRY WEATHER FORECAST FROM
TONIGHT THROUGH WEDNESDAY NIGHT.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 335 PM EDT MON JUN 17 2013
FORECAST CONCERNS DEAL WITH CONVECTIVE POTENTIAL.
THE CONVECTIVE THREAT BEGINS FRIDAY NIGHT AS AN UPPER RIDGE BUILDS
TO THE WEST. WE/LL SEE HEAT AND HUMIDITY INCREASE AS SOUTH FLOW
DEVELOPS UNDER PARTLY CLOUDY SKIES. TEMPERATURES WILL CLIMB TO THE
MID TO UPPER 80S OVER THE WEEKEND. THE SFC PROG SHOWS A LOW OVER SW
MINNESOTA WITH A WARM FRONT EXTENDING EWD ACROSS NRN WISCONSIN. A
NOCTURNAL LLJ FRIDAY NIGHT THROUGH SUNDAY NIGHT COULD POINT TOWARD A
MCS DEVELOPING ACROSS CENTRAL MINNESOTA/NW WISCONSIN NEAR THE WARM
FRONT. LOW/MID LEVEL THICKNESS PATTERN WOULD CARRY THE MCS ACROSS
THE CWA DURING THE LATE NIGHT/MORNING HOURS. SO WE/LL KEEP AN EYE ON
THAT. GIVEN THE STEADY INCREASE IN MOISTURE...HEAVY RAIN WILL BECOME
A CONSIDERATION IN ANY THUNDERSTORM.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 138 PM EDT MON JUN 17 2013
SCT TSRA EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT
MOVING SOUTH ACROSS LOWER MICHIGAN. USED A VCTS REMARK IN TAFS
SINCE IT/S LESS THAN CERTAIN ANY ONE SITE WILL SEE STORMS. WINDS
WILL SHIFT TO THE NORTH BEHIND THE FRONT DURING THE LATE EVENING
&&
.MARINE...
ISSUED AT 335 PM EDT MON JUN 17 2013
WINDS WILL SHIFT TO THE NORTH TONIGHT AND INCREASE INTO THE 10 TO 20
KNOT RANGE WHICH WILL BUILD WAVES HEIGHTS INTO THE 1 TO 3 FOOT
RANGE. SLIGHTLY HIGHER WINDS AND WAVES CAN BE EXPECTED ON THE OPEN
WATERS. WAVES WILL REMAIN UP SLIGHTLY ON TUESDAY BEFORE SUBSIDING
FOR MUCH OF THE MID WEEK PERIOD WITH HIGH PRESSURE IN PLACE.
&&
.HYDROLOGY...
ISSUED AT 335 PM EDT MON JUN 17 2013
TWO RIVER ADVISORIES REMAIN FROM RECENT HEAVY RAINS. TONIGHT/S RAIN
SHOULD BE SCATTERED IN NATURE DUE TO STORMS...SO NOT MUCH AFFECT IS
EXPECTED ON AREA RIVERS. DRY WEATHER IS THEN FORECAST FROM TUESDAY
THROUGH FRIDAY. RIVERS SHOULD FALL THROUGH THE END OF THE WEEK FROM
WHAT ARE ABOVE NORMAL VALUES ACROSS THE GRAND RIVER BASIN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...93
AVIATION...93
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jun 17, 3:30 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 AM EDT MON JUN 17 2013
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
180830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
430 AM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. A FEW
OF THESE STORMS COULD BECOME STRONG OR PERHAPS SEVERE WITH LOCALIZED
WIND GUSTS TO 60 MPH AND/OR LARGE HAIL. STORM MOVEMENT WILL BE TO
THE SOUTHEAST AT 25 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
MEADE
In the hours before
Special weather statement, Jun 17, 12:38 PM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
138 PM EDT MON JUN 17 2013
MIZ040-046-171830-
CLARE-ISABELLA-
138 PM EDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FARWELL...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARE... ROSEBUSH... SHERIDEN TWP...
DELWIN... LEATON... LOOMIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4392 8460 4358 8460 4377 8502 4394 8493
TIME...MOT...LOC 1737Z 290DEG 31KT 4383 8485
DUKE
Local storm report, Jun 17, 4:27 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
527 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FUNNEL CLOUD MOUNT PLEASANT 43.60N 84.77W
06/17/2013 ISABELLA MI 911 CALL CENTER
CENTRAL DISPATCH IS REPORTING A FUNNEL CLOUD IN THE MOUNT
PLEASANT AREA.
&&
HOVINGLocal storm report, Jun 17, 4:41 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 6 E MOUNT PLEASANT 43.60N 84.65W
06/17/2013 M0.25 INCH ISABELLA MI TRAINED SPOTTER
HEAVY RAIN WITH PEA SIZE HAIL AND WIND SPEED OF 21 MPH.
&&
HOVINGLocal storm report, Jun 17, 5:30 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL MOUNT PLEASANT 43.60N 84.77W
06/17/2013 M0.25 INCH ISABELLA MI EMERGENCY MNGR
&&
HOVINGThunderstorm Wind, Oceana
- When
- June 17, 5:35 PM EST
- Where
- Oceana County, 3.25 mi NW of Stony Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.560, -86.500
A trained spotter estimated wind gusts to 60 mph that brought down tree limbs over Stony Lake road.
Thunderstorm Wind, Muskegon
- When
- June 17, 6:40 PM EST
- Where
- Muskegon County, 0.69 mi N of Twin Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.380, -86.170
Law enforcement reported multiple trees were blown down in the 7200 block of Blue Lake road and White Lake road.
Hail, Kent
- When
- June 17, 6:58 PM EST
- Where
- Kent County, 4.09 mi NE of Kent City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.260, -85.690
The public reported one inch diameter hail at 20 Mile road and Red Pine drive.
Thunderstorm Wind, Kalamazoo
- When
- June 17, 8:28 PM EST
- Where
- Kalamazoo County, 0.86 mi NE of Vicksburg
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 42.130, -85.520
A 68 mph wind gust was measured at Kalamazoo airport and a street sign and several large healthy trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462463, 462464, 462465, 462466.